Kentucky, 2021

Hail in Kentucky, April 8, 2021

April 8, 2021 · NWS JKL · 16 events in 9 counties and zones

After a cool morning with some showers, clouds began to break and allow weak to moderate instability to build ahead of a weak prefrontal surface trough, located over central Kentucky and Middle Tennessee. Across eastern Kentucky, the most favorable instability and shear environment was observed southwest of KY-15.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

After a cool morning with some showers, clouds began to break and allow weak to moderate instability to build ahead of a weak prefrontal surface trough, located over central Kentucky and Middle Tennessee. Across eastern Kentucky, the most favorable instability and shear environment was observed southwest of KY-15. By mid-afternoon, storms were firing over the Lake Cumberland area and tracking from southwest-to-northeast onto fairly remote portions of the Cumberland Plateau. During the early and mid-evening, the focus for the strongest storms shifted eastward toward Pine and Black mountains before waning with the loss of daytime heating and the passage of a trailing cold front. Many of these storms featured rotating updrafts which produced swaths of small to marginally severe hail. The strongest storms produced up to half dollar size hail in Bell and Clay counties. In Bell County, some roadways were nearly covered by hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 8, 2:29 PM EST, 47 minutes earlier.

Area forecast discussion, Apr 8, 2:29 PM EST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
329 PM EDT Thu Apr 8 2021

.UPDATE...
Issued at 329 PM EDT THU APR 8 2021

A line of convection has initiated across areas west of I-75. So
far, these storms have been more modest in nature, although a
stronger one did go up across western Wayne County at one point.
The latest RAP guidance continues to nose in the 1000 J/kg contour
of ML CAPE through the rest of this afternoon, and clouds have
thinned somewhat in the wake of the earlier shower activity, so
will continue to watch for an uptick in activity with time. For
now, have mainly freshened up the PoP and temperature trends
through the rest of the day. Updates have been sent.

UPDATE Issued at 1208 PM EDT THU APR 8 2021

The first round of showers continue to slide east across the area
this morning. Out ahead of this activity, temperatures have heated
up well in the far east, where mid to upper 70s are being
reported. Extensive cloud cover exists upstream, where low to mid
60s are being reported; however, there is some thinning noted
across central Kentucky and Tennessee. Showers are expected to
lift out over the next few hours, with additional convection
likely firing up out ahead of the cold front currently aligned
across western Kentucky. The latest water vapor imagery, shows the
next vorticity lobe pivoting through western Kentucky/Tennessee.
This feature will continue northeast, brushing our area later
today and into this evening. Another line or broken line of
convection will form across central Kentucky mid to late afternoon
and move east into our area. Effective shear values look to range
between 30 and 35 kts, and models are still showing some
instability, with MLCAPE values in the 500-1000 J/kg range nosing
into the western third of our area. As such, will have to watch
for any more organized structures within the line for the
potential for strong to severe wind gusts. Lower freezing levels
of around 9-9.5k feet and moderate 0-1 and 0-3 storm relative
helicity values of 100-200 m2/s2, and 200-300 m2/s2 still yield an
isolated large hail threat, and perhaps a short-lived spin up. The
threat will gradually diminish into this evening, as instability
wanes, and mid and upper level support pivot away from the area.
Have fine-tuned the PoPs, incorporating the latest radar trends,
as well as the more recent higher resolution model guidance into
early this evening. Updates have been sent.

UPDATE Issued at 730 AM EDT THU APR 8 2021

The first band of showers is moving into the southwestern parts of
the area this morning and weakening as it comes east. Recent gust
to the mid 30s mph at KEKQ show the winds aloft that could be
brought to the sfc in showers. Have updated the forecast mainly to
tweak the PoPs and add in the latest obs and trends for the T/Td
grids. These updates have been sent to the NDFD and web servers.

&&

.SHORT TERM...(Today through Friday)
Issued at 435 AM EDT THU APR 8 2021

08z sfc analysis shows a deep area of low pressure working into
the western Ohio Valley early this morning. This feature has
pushed the core of a sfc high pressure east and out of Kentucky.
This high has kept the weather quiet for much of the past week and
even this night was contributing to fairly light winds and mainly
just some high clouds. As a result, we still saw a large ridge to
valley split in the temperatures setup for much of this night,
especially in the east. Currently readings vary from the lower 50s
in those eastern sheltered spots to the mid and upper 60s on the
ridges. Dewpoints, meanwhile, range from the low and mid 50s in
the southwest valleys to the mid 40s on the hills. Under mostly
cloudy skies the winds have been mainly light and variable, but
recently picked up in the western parts at 5 to 10 mph from the
south. The main area of rain in the Commonwealth is associated
with a slowly approaching pre-frontal trough edging closer to the
Cumberland Valley early this morning. However, a few stray light
showers will be possible out ahead of this band into dawn and
beyond - while fog is again evidently non-existent.

The models are in very good agreement aloft through the bulk of
the short term portion of the forecast before separating late.
They all depict a deep and compact closed trough pivoting through
the Mid Mississippi Valley and western Ohio Valley today and
tonight before darting toward the Great Lakes on Friday. This
process will bring the core of the system's energy and height
falls to Kentucky this afternoon while another node passes
through late tonight. Heights will rebound on Friday as the main
trough lifts north northeast and away from the CWA. It is here
that the models diverge with the GFS quicker, deeper, and more
eastward with the trough's core than the ECMWF and, to a lesser
extent, the NAM. Locally, these differences are negligible so will
be using the blended NBM's solution as a starting point for the
grids with no qualms and only minor adjustments.

Sensible weather will feature a different couple of days than the
past many, as a weakening cold front approaches and brings several
rounds of convection into the area through this evening. The
threat of showers and a thunderstorm will linger into Friday,
though with less model support. Initially the wave of mainly
showers will dry up as it moves into the CWA this morning and
early afternoon. However, the next batch look to develop for the
mid to late afternoon and swing through taking advantage of near
peak heating for decent instability and some directional wind
shear aloft. For this reason, there is concern that some of the
thunderstorms could become strong given the right environmental
conditions with mainly damaging wind gusts as the threat, though
large hail and even a tornado cannot be ruled out given the
expected storm mode. Per the latest HRRR runs the strongest storms
don't appear to get too far into eastern Kentucky with the
afternoon and early evening round. A final round will then likely
cross the CWA towards midnight with the system's actual cold
front. After that, look for a lull and maybe a return of some
valley fog into Friday morning. A more moist environment and good
heating later that day also could mean some showers and
thunderstorms forming across the area by evening, but coverage
should be isolated at best - lacking the departing upper support.
Temperatures will be closer to normal for highs today and a notch
higher tomorrow while low tonight should be more uniform owing to
the pcpn and clouds - keeping the terrain differences to a small
range. Also, look for some breezy conditions this afternoon before
the front gets here with gusts to 30 mph possible, at times,
mainly in the western counties and higher eastern terrain.

Made only minor and primarily spot based adjustments to
temperatures through the period - a large change from the
practices of the past few nights. For the PoPs - have delineated
the different timing and movement of each round in the grids that
get washed out in the text products while also being on the lower
side of NBM values through evening.

.LONG TERM...(Friday night through Wednesday)
Issued at 345 AM EDT THU APR 8 2021

The start of the weekend is shaping up to be wet as a shortwave
vort max pushes northeast across east Kentucky. Largely diffluent
flow will provide good lift, providing ample support for rain
showers. The main surface trough and dry slot will push into the
area Saturday afternoon. Ample shear will be present, but
instability may be a bit more questionable. However, given the
shear and forcing aloft, a few strong to severe storms cannot be
completely ruled out. The cold front may slow down and stall out
over southeast Kentucky providing continued rain chances across
southeast Kentucky through Saturday evening. The upper level low
may dip far enough south to produce a few showers across our
northern zones on Sunday, but better chances that the area should
stay dry on Sunday. Increasing heights will bring the rain chances
to an end by Sunday evening and night. A secondary cold front is
poised to cross the area early next week, but moisture is very
limited with this feature, so we may just see a slight uptick mid
or high level cloud cover. Each model run keeps pushing back our
next rain chances for next week and this run was no different. In
fact the ECMWF now keeps much of next week dry. We'll see if the
other models trend this direction, but for right now, will bring a
chance of rain back into the forecast on Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 329 PM EDT THU APR 8 2021

An approaching cold front and upper level disturbance will bring
a line of showers and storms across the area through early this
evening. These storms will move through between 19 and 00z, with
the stronger activity likely along and west of I-75. Southwest
winds of 10 to 15 kts, with gusts of 20 to 30 kts will be possible
in the stronger storms, along with temporary MVFR or worse
conditions. Showers and storms will gradually taper off from
southwest to northeast this evening, with a return to more
prevailing VFR conditions. Southerly winds of around 10 kts, with
gusts of 20 kts will diminish this evening, before increasing
once again later Friday morning.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...GREIF
LONG TERM...KAS
AVIATION...GEOGERIAN
Hazardous weather outlook, Apr 8, 2:50 PM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
350 PM EDT Thu Apr 8 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
350 PM EDT Thu Apr 8 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are expected through this evening. A few
of these storms could become approach severe limits through mid-
evening with damaging wind gusts being the primary threat, but
large hail and a tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance for for thunderstorms on Saturday. Some of these
storms could produce gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GEOGERIAN/GEERTSON

In the hours before

Special weather statement, Apr 8, 1:17 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service JACKSON KY
217 PM EDT Thu Apr 8 2021

KYZ083-081845-
Wayne-
217 PM EDT Thu Apr 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE COUNTY...

At 216 PM EDT, a strong thunderstorm was located over Cabell, or 9
miles west of Monticello, moving northeast at 35 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Monticello, Betsey, Susie, Cabell, Zula, Parnell, Mill Springs,
Steubenville and Alpha.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3691 8497 3692 8496 3693 8496 3696 8492
      3695 8490 3700 8483 3699 8481 3685 8468
      3675 8501 3680 8502 3683 8506 3686 8506
TIME...MOT...LOC 1816Z 236DEG 32KT 3682 8501

GEOGERIAN
Special weather statement, Apr 8, 2:26 PM EST, 50 minutes before
Special Weather Statement
National Weather Service JACKSON KY
326 PM EDT Thu Apr 8 2021

KYZ068-079-080-083-082015-
Wayne-Rockcastle-Laurel-Pulaski-
326 PM EDT Thu Apr 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE...
NORTHWESTERN LAUREL...CENTRAL PULASKI AND CENTRAL ROCKCASTLE
COUNTIES...

At 326 PM EDT, a strong thunderstorm was located over Somerset
Pulaski Airport, or over Somerset, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Somerset, Mount Vernon, Science Hill, Burnside, Bandy, Bronston,
Woodstock, Spiro, Wabp, Hansford, Dabney, Renfro Valley, Willailla,
Hazel Patch, Pine Hill, Camp Wildcat, Sand Hill, Billows, Grade and
Quail.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3733 8451 3734 8450 3735 8450 3745 8439
      3726 8415 3686 8466 3708 8478
TIME...MOT...LOC 1926Z 224DEG 25KT 3707 8464

DJ

The radar

The Jackson,KY radar (KJKL), 86 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

16 hail. Local standard time, as filed.

Hail, Rockcastle

When
April 8, 3:16 PM EST
Where
Rockcastle County, 0.09 mi NNE of Livingston
Measured
1 in hail
Reported by
Public
Coordinates
37.301, -84.219

An employee at the Family Dollar in Livingston reported that up to quarter-sized hail fell near the store.

Hail, Lee

When
April 8, 4:21 PM EST
Where
Lee County, 2.34 mi NNE of Old Lndg
Measured
1 in hail
Reported by
Public
Coordinates
37.660, -83.800

An individual reported hail ranging in size from a pea up to a quarter along Highway 1036.

Hail, Pulaski

When
April 8, 5:02 PM EST
Where
Pulaski County, 1.77 mi SE of Quinton
Measured
1 in hail
Reported by
Public
Coordinates
36.930, -84.600

An individual reported hail up to 1 inch in diameter approximately 2 miles southeast of Quinton.

Hail, Laurel

When
April 8, 6:30 PM EST
Where
Laurel County, 0.85 mi N of Fariston
Measured
0.75 in hail
Reported by
Social Media
Coordinates
37.082, -84.047

A picture on social media showed up to penny-sized hail near Levi Jackson State Park.

Hail, Laurel

When
April 8, 6:33 PM EST
Where
Laurel County, 0.31 mi NW of Bert
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.123, -83.973

A trained spotter reported up to nickel-sized hail along Langley Lane.

Hail, Breathitt

When
April 8, 6:45 PM EST
Where
Breathitt County, 0.5 mi NNE of Oakdale
Measured
0.88 in hail
Reported by
Social Media
Coordinates
37.557, -83.517

An individual shared pictures of approximately nickel-sized hail that fell at their residence on Shadow Wolf Hill Rd.

Hail, Clay

When
April 8, 6:53 PM EST
Where
Clay County, 0.73 mi NNW of Fall Rock
Measured
1.25 in hail
Property damage
$3,000
Reported by
Public
Coordinates
37.230, -83.783

An A & B Quick Stop #5 employee reported quarter to half dollar-sized hail at the intersection of US-421 and KY-11 just north of Fall Rock. The hail dented a vehicle at the convenience store.

Hail, Breathitt

When
April 8, 6:59 PM EST
Where
Breathitt County, 0.63 mi SE of Wolverine
Measured
0.75 in hail
Reported by
Public
Coordinates
37.574, -83.412

A retired NWS employee reported up to penny-sized hail in the Wolverine community.

Hail, Bell

When
April 8, 7:00 PM EST
Where
Bell County, 1.59 mi N of Middlesboro Bell Arp
Measured
1.25 in hail
Reported by
Social Media
Coordinates
36.643, -83.734

An individual shared a picture of up to half dollar-size hail near Windermere Drive.

Hail, Breathitt

When
April 8, 7:00 PM EST
Where
Breathitt County, Frozen Creek
Measured
0.88 in hail
Reported by
Social Media
Coordinates
37.600, -83.420

A picture shared on social media showed an approximately nickel-sized hailstone observed near Frozen Creek.

Hail, Clay

When
April 8, 7:05 PM EST
Where
Clay County, 1 mi W of Oneida
Measured
1 in hail
Reported by
Social Media
Coordinates
37.271, -83.648

An individual shared a picture of up to approximately quarter-sized hail on social media.

Hail, Bell

When
April 8, 7:10 PM EST
Where
Bell County, 0.73 mi WNW of Ponza
Measured
1 in hail
Reported by
Department of Highways
Coordinates
36.723, -83.642

A Bell County Road Department employee reported up to quarter-size hail at the highway garage off of KY-119. Localized drifts of hail were noted near the building on the following noontime, even with temperatures warming through the 70s.

Hail, Bell

When
April 8, 7:25 PM EST
Where
Bell County, 0.62 mi SSW of Wessell
Measured
0.88 in hail
Reported by
Social Media
Coordinates
36.761, -83.602

An individual shared a video on social media of up to nickel-sized hail falling near Calvin, KY.

Hail, Breathitt

When
April 8, 7:37 PM EST
Where
Breathitt County, 0.42 mi E of Whick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.420, -83.372

A trained spotter reported nickel to quarter-sized hail along Raymond Drive in Whick, KY.

Hail, Magoffin

When
April 8, 7:41 PM EST
Where
Magoffin County, Bloomington
Measured
0.88 in hail
Reported by
Public
Coordinates
37.820, -83.130

An individual reported nickel-sized hail near Bloomington, KY.

Hail, Knox

When
April 8, 10:12 PM EST
Where
Knox County, 2.2 mi NW of Erose
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.950, -83.651

A trained spotter reported nickel to quarter-sized hail along Buckeye Branch Rd. in Knox County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949144, 949147, 949145, 949146, 949164, 949167, 949166, 949148, 949163, 949165, 949149, 949158, 949169, 949170, 949168, 949191.